The physician made a diagnosis of erythroderma. The FP considered psoriasis, atopic dermatitis, or another, more rare disease as causes. Psoriasis was the most likely etiology due to the nail pitting and the fact that atopic dermatitis starts in childhood. A 4-mm punch biopsy (rush requested) was performed to confirm this.
Erythroderma is an uncommon condition that affects all age groups and is characterized by a generalized erythematous rash with associated scaling. It is generally a manifestation of another underlying dermatosis or systemic disorder. Erythroderma is associated with a range of morbidity, and can have life-threatening metabolic and cardiovascular complications. Therapy is usually focused on treating the underlying disease, as well as addressing the systemic complications.
In this patient’s case, the FP consulted a dermatology colleague (an FP with dermatology fellowship training). She recommended ordering the following labs in anticipation of oral cyclosporine therapy: complete blood count, chemistry panel, uric acid, magnesium level, QuantiFERON TB gold, hepatitis C antibody, and hepatitis B surface antigen, surface antibody, and core antibody.
The FP prescribed a one-pound jar of 0.1% triamcinolone ointment to be applied twice daily. He instructed the patient to apply the ointment to the red areas, cover the involved skin with wet pajamas or soft clothing, then apply a dry blanket over the wet layer. (The pajamas should be made wet with lukewarm water and wrung out so that they are not dripping.) The FP instructed the patient to sleep in this overnight and only remove it if he became chilled or was unable to sleep. The patient was also counseled to quit smoking and drinking.
The dermatology specialist agreed to see the patient in 2 days. At that time, the patient’s lab results were normal and he was feeling a bit better from the topical triamcinolone. The dermatology specialist started the patient on cyclosporine and he improved rapidly. At follow-up, the dermatology specialist discussed other systemic treatments and the need to taper off the cyclosporine. Fortunately, the patient had stopped smoking and drinking, and his blood pressure and labs remained normal.
Photos and text for Photo Rounds Friday courtesy of Richard P. Usatine, MD. This case was adapted from: Henderson D. Erythroderma. In: Usatine R, Smith M, Mayeaux EJ, et al, eds. Color Atlas of Family Medicine. 2nd ed. New York, NY: McGraw-Hill; 2013: 915-921.
To learn more about the Color Atlas of Family Medicine, see: www.amazon.com/Color-Family-Medicine-Richard-Usatine/dp/0071769641/
You can now get the second edition of the Color Atlas of Family Medicine as an app by clicking on this link: usatinemedia.com